Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 6:28 PM CDT for Stutsman County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 2, 2017, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:40 PM CDT | TSTM WND DMG | 7 Sse Crystal Springs, ND | ESTIMATED 60 MPH WINDS. TORE SOME PIECES OF TIN OFF OF AN OUT BUILDING ROOF. LOTS OF PEA TO DIME SIZE HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
878
WUUS53 KBIS 022328
SVRBIS
NDC093-030030-
/O.NEW.KBIS.SV.W.0005.170602T2328Z-170603T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
628 PM CDT FRI JUN 2 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Stutsman County in southeastern North Dakota...
* Until 730 PM CDT
* At 628 PM CDT, a severe thunderstorm was located 7 miles north of
Streeter, or 9 miles south of Medina, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Medina around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 9944 4694 9924 4688 9911 4663 9917
4663 9944
TIME...MOT...LOC 2328Z 234DEG 13KT 4676 9938
HAIL...1.00IN
WIND...60MPH
$$
Abeling2 follow-up statements
056
WWUS53 KBIS 030003
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
703 PM CDT FRI JUN 2 2017
NDC093-030030-
/O.CON.KBIS.SV.W.0005.000000T0000Z-170603T0030Z/
Stutsman ND-
703 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 702 PM CDT, a severe thunderstorm was located 6 miles northeast of
Streeter, or 10 miles south of Medina, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southwestern Stutsman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4687 9944 4694 9924 4688 9911 4663 9917
4663 9944
TIME...MOT...LOC 0002Z 227DEG 21KT 4674 9930
HAIL...1.00IN
WIND...60MPH
$$
wabeling216
WWUS53 KBIS 030026
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
726 PM CDT FRI JUN 2 2017
NDC093-030036-
/O.EXP.KBIS.SV.W.0005.000000T0000Z-170603T0030Z/
Stutsman ND-
726 PM CDT FRI JUN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STUTSMAN COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4687 9944 4694 9924 4688 9911 4663 9917
4663 9944
TIME...MOT...LOC 0026Z 234DEG 13KT 4679 9920
$$
AbelingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:59 PM CDT, 3 hours 29 minutes earlier.
Area forecast discussion, Jun 2, 2:59 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 259 PM CDT Fri Jun 2 2017 Forecast highlights in the short term period will be thunderstorm chances (some strong to severe) this afternoon and evening over south central and eastern parts of North Dakota. Currently, upper ridge axis moving into the Upper Mississippi Valley ahead of a mid level S/WV over the Western Dakotas. Surface trough/frontal boundary moving east into central North Dakota at the moment. Ahead of the trough, thermal ridge extending north with 29-31C 925MB temperatures poking northward from far south central ND north-northeast into the Turtle Mountain region. Temperatures climbing into the 90s along this warm air surge, with Bismarck already breaking a record (92 set in 1948) with a reading of 95F thus far today (as of this writing). Also accompanying the warm air is a very moist airmass with sfc dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges from 3-5K J/KG over much of central and into eastern parts of the state. CU towers starting to form east of the office as we reach our convective temperatures. As noted in previous discussions, lack of shear will result in mainly pulse thunderstorms with marginally severe hail and/or wind possible from far south central ND east to the James River Valley and north to the Turtle Mountain area this afternoon through mid evening. SPC earlier upgrading this area into a slight risk for severe weather and continues to be very reasonable. We still expect storms to initiate over south central ND as per latest CAMs, with storms developing/moving north/northeast along the front as it continues eastward. Timing favorable for development also continue to be around the 20-21Z timeframe. By 06Z tonight all precipitation should be over as a dry westerly flow spreads stable air from west to east across the region. Breezy day for Saturday as a potent mid level low moves east across south central Canada. Not much cooling behind today's front, with highs still forecast in the 80s for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 259 PM CDT Fri Jun 2 2017 Ridging slowly redevelops into the Northern Plains into Monday, followed by another mid level S/WV trough/closed low Monday night into Tuesday. This pattern will favor dry conditions through Monday daytime, then increasing chances for precipitation Monday night into Tuesday. Models have come in a tad wetter for Monday night so this is promising given our dry conditions of late. Northwest flow aloft then develops followed by ridging for the remainder of the extended period. Temperatures will remain warm/about 10-15 degrees above normal for the weekend, followed by a slight cooling trend early next week. Warmer weather would then be favored mid-late week when ridging is again advertised. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri Jun 2 2017 A cold front will move across central North Dakota this afternoon and early evening. Isolated to scattered thunderstorms are possible ahead of the front, including Bismarck, Minot and Jamestown. The most favored areas will be east of Bismarck and Minot, and the chances for Jamestown will likely be in the evening. Therefore will just add a VCTS for these locations. Will update as needed. Gusty west to northwest winds of 15 to 30 mph are expected behind the cold front, especially at KDIK and KISN this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jun 2, 6:20 PM CDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 620 PM CDT Fri Jun 2 2017 NDZ005-013-022-023-025-035>037-045>048-050-051-032330- Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 620 PM CDT Fri Jun 2 2017 /520 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms will continue early this evening across far south central and portions of eastern North Dakota. A few storms could be severe with gusty winds and large hail. The threat for thunderstorms will diminish through the evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to call in weather reports to NWS Bismarck at 1-800-247-0212. You can also submit reports or pictures on our Facebook or Twitter pages, and also via our on- line reporting form at www.weather.gov/bis. NDZ001>004-009>012-017>021-031>034-040>044-032330- Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry- McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark- Morton-Slope-Hettinger-Grant-Bowman-Adams- 620 PM CDT Fri Jun 2 2017 /520 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 2, 5:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CRYSTAL SPRINGS 46.88N 99.48W
06/02/2017 M1.00 INCH KIDDER ND NWS EMPLOYEE
&&
AELocal storm report, Jun 2, 5:18 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 WNW MEDINA 46.92N 99.38W
06/02/2017 E0.88 INCH STUTSMAN ND PUBLIC
&&
NJHLocal storm report, Jun 2, 5:47 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 1 N MEDINA 46.90N 99.30W
06/02/2017 M1.00 INCH STUTSMAN ND NWS EMPLOYEE
NWS SAN DIEGO EMPLOYEES REPORT. QUARTER HAIL
JUST NORTH OF MEDINA.
&&
NJHSpecial weather statement, Jun 2, 6:11 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Bismarck ND 611 PM CDT FRI JUN 2 2017 NDZ047-022345- Logan ND- 611 PM CDT FRI JUN 2 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOGAN COUNTY UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Streeter to 8 miles southeast of Napoleon. Movement was northeast at 20 mph. Penny size hail and wind gusts to 40 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Logan County. LAT...LON 4639 9976 4663 9955 4663 9935 4644 9954 TIME...MOT...LOC 2310Z 224DEG 19KT 4668 9942 4646 9961 abeling
Special weather statement, Jun 2, 6:12 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Bismarck ND 612 PM CDT FRI JUN 2 2017 NDZ045-046-030000- Sioux ND-Emmons ND- 612 PM CDT FRI JUN 2 2017 ...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND SOUTHWESTERN EMMONS COUNTIES UNTIL 700 PM CDT... At 610 PM CDT, thunderstorms were located along a line extending from near Fort Yates to 10 miles southwest of Selfridge. Movement was north at 20 mph. Half inch hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Fort Yates, Selfridge and Cattail Recreation Area. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4595 10138 4632 10089 4613 10031 4594 10065 TIME...MOT...LOC 2310Z 199DEG 36KT 4607 10071 4590 10117 HAMILTON
Special weather statement, Jun 2, 6:17 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Bismarck ND 617 PM CDT FRI JUN 2 2017 NDZ036-030000- Kidder ND- 617 PM CDT FRI JUN 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KIDDER COUNTY UNTIL 700 PM CDT... At 616 PM CDT, a strong thunderstorm was located 10 miles north of Steele, moving east at 15 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Robinson and Horsehead Lake. LAT...LON 4694 10000 4705 9998 4720 9965 4694 9964 TIME...MOT...LOC 2316Z 265DEG 12KT 4700 9990 HAMILTON
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:08 PM CDT | Special Weather Statement | BIS | Kidder | 22 min |
| Jun 2, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 39 min |
| Jun 2, 3:32 PM CDT | Special Weather Statement | BIS | Rolette | 28 min |
| Jun 2, 3:58 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 41 min |
| Jun 2, 4:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Jun 2, 5:27 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jun 2, 6:11 PM CDT | Special Weather Statement | BIS | Logan | 34 min |
| Jun 2, 6:12 PM CDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 2, 6:17 PM CDT | Special Weather Statement | BIS | Kidder | 43 min |
| Jun 2, 6:53 PM CDT | Special Weather Statement | BIS | Wells | 52 min |
| Jun 2, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.